Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 7, NWS Las Vegas, NV

May 30, 2020Lincoln County, Nevada

NWS Las Vegas, NV issued this red flag warning at May 30, 2020, 12:33 PM PDT for Lincoln County, Nevada. It took effect at May 31, 2020, 11:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2020, 12:33 PM PDT (19:33 UTC)
In effect from
May 31, 2020, 11:00 AM PDT
Expired
May 31, 2020, 6:56 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 178 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3488 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WWUS85 KVEF 301933
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1233 PM PDT Sat May 30 2020


NVZ461-310345-
/O.NEW.KVEF.FW.W.0007.200531T1800Z-200601T0300Z/
/O.CON.KVEF.FW.W.0006.000000T0000Z-200531T0300Z/
Lincoln County/Ely Dispatch-
1233 PM PDT Sat May 30 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461.

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT SUNDAY FOR 
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect for the remainder of the afternoon
through 8 pm today and again from 11 AM to 8 PM PDT Sunday.

* AFFECTED AREA...FIRE WEATHER ZONE 461.

* TIMING...Critical conditions will continue through this 
  evening. Critical conditions will return late Sunday morning 
  through Sunday evening. 

* WIND...South to southwest winds 25 to 35 mph gusting 35 to 45
  mph today. Southwest winds 20 to 25 mph with gusts to 40 mph 
  expected Sunday afternoon. 

* HUMIDITY...5 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

AZZ102-CAZ226-NVZ460-462-310300-
/O.CON.KVEF.FW.W.0006.000000T0000Z-200531T0300Z/
Northwest Deserts/Northwest Plateau-
Owens Valley/Southern Inyo Forest-
Esmeralda and Nye County Deserts/CNC Dispatch-
Nye County Deserts/Las Vegas Dispatch-
1233 PM PDT Sat May 30 2020 /1233 PM MST Sat May 30 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/
THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES
460, 462, 102, AND 226...

* AFFECTED AREA...In Arizona...Fire weather zone 102. In
  Nevada...Fire weather zones 460 and 462. In California... Fire 
  weather zone 226. 

* TIMING...Late Saturday morning into Saturday evening.

* WIND...South to southwest winds 25 to 35 mph gusting 35 to 45 
  mph. Winds in zone 226 are expected to be westerly 35 to 45 
  mph with gusts over 50 mph.

* HUMIDITY...5 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
3 follow-up statements
372 
WWUS85 KVEF 310302
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
802 PM PDT Sat May 30 2020

NVZ461-010000-
/O.EXP.KVEF.FW.W.0006.000000T0000Z-200531T0300Z/
/O.CON.KVEF.FW.W.0007.200531T1800Z-200601T0300Z/
Lincoln County/Ely Dispatch-
802 PM PDT Sat May 30 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
SUNDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461.

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which reamins in effect from 11 AM to 8 PM PDT Sunday.

* AFFECTED AREA...FIRE WEATHER ZONE 461.

* TIMING...Critical conditions will return late Sunday morning 
  through Sunday evening.

* WIND...Southwest winds 20 to 25 mph with gusts to 40 mph 
  expected Sunday afternoon.

* HUMIDITY...5 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

AZZ102-CAZ226-NVZ460-462-310415-
/O.EXP.KVEF.FW.W.0006.000000T0000Z-200531T0300Z/
Northwest Deserts/Northwest Plateau-
Owens Valley/Southern Inyo Forest-
Esmeralda and Nye County Deserts/CNC Dispatch-
Nye County Deserts/Las Vegas Dispatch-
802 PM PDT Sat May 30 2020 /802 PM MST Sat May 30 2020/

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 460,
462, 102, AND 226...

Winds have begun to subside across much of the Great Basin and
should continue to do so over the next several hours. Elevated
fire weather concerns remain, but as RH increases and winds
decrease, rapid wildfire spread concern will diminish into the
overnight hours. Thus, the Red Flag Warning will be allowed to
expire. 

$$


weather.gov/lasvegas
644 
WWUS85 KVEF 311800
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1100 AM PDT Sun May 31 2020

NVZ461-010200-
/O.CON.KVEF.FW.W.0007.000000T0000Z-200601T0300Z/
Lincoln County/Ely Dispatch-
1100 AM PDT Sun May 31 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461.

* AFFECTED AREA...FIRE WEATHER ZONE 461.

* TIMING...Critical conditions are expected this afternoon through
  this evening.

* WIND...Southwest winds 20 to 25 mph with gusts to 40 mph 
  expected Sunday afternoon.

* HUMIDITY...5 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
957 
WWUS85 KVEF 010156
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
656 PM PDT Sun May 31 2020

NVZ461-010300-
/O.CAN.KVEF.FW.W.0007.000000T0000Z-200601T0300Z/
Lincoln County/Ely Dispatch-
656 PM PDT Sun May 31 2020

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW RH FOR
FIRE WEATHER ZONE 461....

The National Weather Service in Las Vegas has cancelled the Red
Flag Warning. Winds have begun to decrease below Red Flag 
Warning criteria across Fire Weather Zone 461 this evening and 
will continue to come down overnight as RH values rise. 

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 30, 8:25 AM PDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 30, 8:25 AM PDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
825 AM PDT Sat May 30 2020

.SYNOPSIS...Excessive heat will be replaced by heat closer to
seasonal normals through the weekend and the start of next week.
Though less hot, this weekend will be fairly windy, resulting in
fire weather concerns. Through the work week, breezy afternoons and
slightly above average temperatures expected. Precipitation chances
exist toward the end of the week, though confidence levels remain
low.
&&

.UPDATE...Closed low off the coast of central California will eject
northward today with a strong southwesterly flow overspreading the
region today.  Expect gusty surface winds to pick up quickly today
with the strongest winds expected across our northern and
westernmost zones.  Gusty winds combined with a dry lower atmosphere
will spawn enhanced fire danger today and the ongoing Red Flag and
Wind advisories look good. No updates needed this morning.

-Outler-
&&

.SHORT TERM...through the weekend.

Excessive heat ceases...for now. The ridge of high pressure
associated with this week's excessive heat has effectively been
pushed eastward today as an area of low pressure meanders into
central California. Impacts to our region today as a result of this
area of low pressure include: (1) a drop in temperatures (though
still remaining several degrees above seasonal averages), (2) an
uptick in south winds, and (3) an increase in upper-level moisture
(more cloud cover). While cloud cover will increase, dry lower
levels will result in the continuation of afternoon relative
humidities in the single digits through the weekend. For this
reason, the forecast wind gust speeds of 40-50 mph in our northern
zones today have not only resulted in Wind Advisories in Esmeralda,
central Nye and Lincoln counties, but also a Red Flag Warning for
the eastern Sierra and Owens Valley, much of southern Nevada and
northwestern Arizona. Outdoor burning is not recommended, as fire
starts will likely spread rapidly. Looking at hi-res models and
forecast cross-sections of the Sierra, the potential exists for
strong downslope winds this afternoon. As the day shift noted, the
downslope winds don't look to reach as far as Hwy-395, but an
isolated strong gust is possible. As a result, this stretch of 395
and west should prepare for isolated strong crosswinds.

Sunday, the area of low pressure will scoot northward fairly
quickly, leaving a dry southwesterly flow over our region in its
wake. Breezy to windy conditions will persist Sunday and Monday
afternoons, weakening each day. As the day shift noted, the forecast
speeds are below-criteria, with the higher elevations flirting with
borderline conditions. Opted to hold off on any wind or fire weather
products for Sunday as a result.

.LONG TERM...Monday through next Saturday.

Dry conditions with temperatures around 5 degrees above seasonal
averages (as opposed to this week's 15 above) will continue through
the start of the work week as a dry, southwesterly flow remains in
place aloft.

Models are beginning to increase in agreement regarding the
formation and approach of a cut-off upper level low for the end of
the work week and into the weekend. However, disagreement continues
regarding exact location, speed, and amount of moisture. At the
moment, the GEFS ensemble members produce the driest forecast, with
only a few members forecasting a trace at McCarran and a couple
forecasting 0.01" at Tonopah Airport. The wettest looks to be the
Canadian Ensemble, with a few members producing measurable rain
as far south as the Las Vegas Valley and multiple producing a
trace. As a result of the model discrepancies, there is low
confidence in the extended forecast at this time.
&&

.FIRE WEATHER...Increased south-southwesterly winds will set up
today, leading to critical fire weather concerns across Esmeralda,
central Nye, Lincoln and Mohave counties through the afternoon.
Downslope wind potential remains in the southern Sierra, where
portions of HWY 395 and areas west could see isolated gusts and
strong crosswinds. All Red Flag Warnings look to be in good shape
today. Sunday, southerly winds return for much of the same areas,
particularly across Lincoln County, though wind speeds look to
remain below criteria. Relative humidity values remain in the single
digits to low teens through the weekend and into the start of the
work week with modest overnight recoveries.
&&

.AVIATION...For McCarran...Southerly winds will increase through the
morning, with gusts around 25 knots by mid morning, then gusts of 30
to 35 knots in the afternoon. Low level turbulence will likely be an
issue through much of the TAF period as well, so PIREPs are
encouraged. Winds will remain out of the south on Sunday, with gusts
of 20 to 25 knots possible in the afternoon. No operationally
significant clouds or weather expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty south to southwest winds are expected today for
most terminals, except for the typical westerly winds at KDAG.
Widespread gusts of 20 to 30 knots will be likely, with the
strongest gusts of 30 to 40 knots at KBIH. Late this afternoon,
winds may shift to the southwest for KBIH due to downslope winds
which could result in significant low level turbulence and possible
rotors. Generally south to southwest winds are expected again
Sunday, with gusts of 20 to 25 knots in the afternoon. Aside from a
small chance of showers this afternoon in northeast Mohave County,
no operationally significant clouds or weather expected.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/FIRE WEATHER...Varian
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.